Optic Neuropathy in Patients Using Amiodarone

    loading  Checking for direct PDF access through Ovid

Abstract

Objective

To refine the criteria for the diagnosis of amiodarone-related optic neuropathy by including a broader spectrum of clinical features, thus helping to differentiate this entity from nonarteritic anterior ischemic optic neuropathy coincidentally affecting a patient taking amiodarone.

Methods

A retrospective case review of 22 patients who developed optic neuropathy while taking amiodarone, in whom other systemic causes were excluded.

Results

We identified 3 groups of patients: those in whom a diagnosis of amiodarone-induced optic neuropathy seems probable (n = 14), those in whom an association with amiodarone optic neuropathy is indeterminate (n = 5), and those in whom the occurrence of nonarteritic anterior ischemic optic neuropathy seems to be coincidental (ie, unrelated to amiodarone) (n = 3). We formulated specific diagnostic criteria for each of these categories.

Conclusions

We recommend a systematic approach that includes assessment of bilaterality, mode of onset, degree of optic nerve dysfunction, structure of the uninvolved optic disc in unilateral cases, and systemic toxic effects. Such well-defined diagnostic criteria can help the clinician in the treatment of patients with this disorder.

Related Topics

    loading  Loading Related Articles